Do I give the med or hold? - page 3

I work in LTC, my resident is given gabapentin (time release capsule) along with a lot of other tablets. This resident chews all meds and will not listen that gabapentin states "swallow whole, do not... Read More

  1. Visit  spectrabrite profile page
    0
    The med is always given with food to this patient. The patient thought always chews all medication no matter what it is even if we request it to be swallowed no chewing.
  2. Get the hottest topics every week!

    Subscribe to our free Nursing Insights newsletter.

  3. Visit  mazy profile page
    1
    There are other forms of the medication, including tablet, so talk to the pharmacy and then follow up with the doc. My experience is that the capsules are more commonly prescribed, so if a dr. wants to prescribe the med, that will be the first option just because it's the most common option.

    A lot of times I've seen it happen that drs. aren't aware that the patient likes to chew the med, or sometimes they forget when they prescribe it, because they've got so many patients to keep track of and they do rely on the nurse to keep them apprised of any issues.

    Just talk to the doc, and let him know what is going on. It really isn't that big of a deal.
    BrandonLPN likes this.
  4. Visit  tothepointeLVN profile page
    0
    Quote from BrandonLPN
    I've given pain narcotics rectally to hospice pts. Very rare. They didn't want the pt to have anything PO or SL. Not even roxanol.
    Yeah I've done this too for patients that were periodically unresponsive and unable to swallow and they did have the SL version on hand if it even came in SL. Things like Dexametasone and ER narcotics.

    I would just get it changed to a non ER and given more often.
  5. Visit  spectrabrite profile page
    0
    can the tablet form be chewed? This resident chews any and every medication, from ibuprofen, to vicodin, to atenolol.

    Quote from mazy
    There are other forms of the medication, including tablet, so talk to the pharmacy and then follow up with the doc. My experience is that the capsules are more commonly prescribed, so if a dr. wants to prescribe the med, that will be the first option just because it's the most common option.

    A lot of times I've seen it happen that drs. aren't aware that the patient likes to chew the med, or sometimes they forget when they prescribe it, because they've got so many patients to keep track of and they do rely on the nurse to keep them apprised of any issues.

    Just talk to the doc, and let him know what is going on. It really isn't that big of a deal.
  6. Visit  BrandonLPN profile page
    0
    You're missing the bigger point that this resident has been taking this med this way for a long time without any apparent adverse reactions. Did you ask the other nurses on the floor about it. I'm betting they'll tell you that everyone (including the doc) knows about it already. If he's NOT aware of the chewing, then I'm sure he'll change it. But don't be suprised if he doesn't. Just because the med book says "do not crush or chew" does NOT mean it's unsafe to do in every case. If this is how the resident gets his therapeutic dose, why on EARTH would you change it?? Trust me, common sense trumps the med handbook every time....
  7. Visit  BrandonLPN profile page
    0
    I also want to say that I'm disappointed that so many seem to be implying that the other nurses th OP is working with are somehow "lazy" or "bad" nurses. They've been given this resident his meds forever and I'm sure they know what they're doing. Saying that they're putting the resident's life at risk is absurd and melodramatic at best. The resident is obviously FINE. I never cease to be amazed by how some people will dogmatically follow some "rule" from the drug book to the point of abandoning common sense. Like that saying about the people who can't tell the forest from the trees....
  8. Visit  morte profile page
    3
    Brandon, did you miss the post about "would you do this in front of a state surveyor" If the patient is going to continue to take the med this way, the op needs to get an order from the doc, with rationale, so that when that surveyor shows up, all is in order. If the patient is chewing a nonchewable med, he is not getting a stable blood level! It really irritates me to see this issue blown off. I worked agency, a lot. At one place they were giving a woman Dilantin by openning the cap and mixing it in applesauce, wellll, not this nurse! Those caps are sealed for a reason! Please everyone be careful, for the patient, and for your lic.
    Quote from BrandonLPN
    I also want to say that I'm disappointed that so many seem to be implying that the other nurses th OP is working with are somehow "lazy" or "bad" nurses. They've been given this resident his meds forever and I'm sure they know what they're doing. Saying that they're putting the resident's life at risk is absurd and melodramatic at best. The resident is obviously FINE. I never cease to be amazed by how some people will dogmatically follow some "rule" from the drug book to the point of abandoning common sense. Like that saying about the people who can't tell the forest from the trees....
    SL2014, sharpeimom, and luv2 like this.
  9. Visit  BrandonLPN profile page
    0
    I agree with getting an order clarification, if only to CYA. In the case you mentioned with the Dilantin, isn't the facility checking her serum Dilantin levels regularly? If her blood levels are always therapeutic, isn't it a moot point?
  10. Visit  SL2014 profile page
    1
    I 100% agree. When in doubt- HOLD. Definitely need to be looking for alternatives but until then : HOLD.

    If a reaction occurs that is secondary to the medication being crushed and it is "known" that this patient chews pills, it could be seen by some as negligence.
    amoLucia likes this.
  11. Visit  BrandonLPN profile page
    0
    *sigh*, as I understood the OP's post, this guy has been taking this pill this way for ages. And is fine. What makes you think he's suddenly going to have a "reaction" or something? In this case all "holding" the poor guy's neurontin is going to do is probably result in some unnecessary neuropathy pain! If this were a brand new order or something that would be different.

    This reminds me of when a new grad came to my floor and decided that we need to reschedule all our 8am synthroids and prilosecs for 6am because "the drug book says they need to be given on a empty stomach." Give me a break! You really want the night nurse to go around and wake 20 ninety year olds at 5 am to give them a pill they've been taking safely at breakfast for years? Really?? Do people in the "real world" set their alarms for 5am to take their syntroid? No! Do they die of thyroid disease as a result? No! Common sense, people. Common sense.
  12. Visit  morte profile page
    1
    NO! tHE pH of dilantin is 9, The caps are sealed to prevent errosive esophagitis/stomach irritation.
    Quote from BrandonLPN
    I agree with getting an order clarification, if only to CYA. In the case you mentioned with the Dilantin, isn't the facility checking her serum Dilantin levels regularly? If her blood levels are always therapeutic, isn't it a moot point?
    sharpeimom likes this.
  13. Visit  morte profile page
    0
    Where i come from it was communicated from "state" that thyroid was to be given at 0630, ie on an empty stomache, i have had to change it to a different time, on occasion; with a doc's order and rationale. Yes it can be given with food, but a higher dose is likely required.
    Quote from BrandonLPN
    *sigh*, as I understood the OP's post, this guy has been taking this pill this way for ages. And is fine. What makes you think he's suddenly going to have a "reaction" or something? In this case all "holding" the poor guy's neurontin is going to do is probably result in some unnecessary neuropathy pain! If this were a brand new order or something that would be different.

    This reminds me of when a new grad came to my floor and decided that we need to reschedule all our 8am synthroids and prilosecs for 6am because "the drug book says they need to be given on a empty stomach." Give me a break! You really want the night nurse to go around and wake 20 ninety year olds at 5 am to give them a pill they've been taking safely at breakfast for years? Really?? Do people in the "real world" set their alarms for 5am to take their syntroid? No! Do they die of thyroid disease as a result? No! Common sense, people. Common sense.
  14. Visit  BrandonLPN profile page
    1
    Quote from morte
    NO! tHE pH of dilantin is 9, The caps are sealed to prevent errosive esophagitis/stomach irritation.
    I'm sorry, I was thinking of those depakote sprinkles capsules, rather than Dilantin. My bad.
    SL2014 likes this.


Nursing Jobs in every specialty and state. Visit today and find your dream job.

Top